Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 312, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 27, 2005, 6:14 PM CST for Jasper County, Polk County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 27, 2005, 6:14 PM CST (00:14 UTC)
- Expired
- Nov 27, 2005, 7:00 PM CST
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 27, 6:46 PM CST | HAIL 1 | 4 N Mingo, IA | DELAYED REPORT OF 1 INCH HAIL COVERING THE GROUND IN THE TOWN OF CLYDE. RELAYED VIA MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 27, 5:38 PM CST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 280014 SVRDMX IAC099-153-280100- /O.NEW.KDMX.SV.W.0312.051128T0014Z-051128T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 614 PM CST SUN NOV 27 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POLK COUNTY IN CENTRAL IOWA. WESTERN JASPER COUNTY IN CENTRAL IOWA. * UNTIL 700 PM CST. * AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF CARLISLE...OR 14 MILES EAST OF DES MOINES...AND MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MITCHELLVILLE BY 620 PM CST. NEAR VALERIA BY 625 PM CST. NEAR MINGO BY 630 PM CST. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING FOR SOUTHERN IOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4152 9351 4152 9311 4185 9312 4185 9353 $$ KINNEY
3 follow-up statements
000 WWUS53 KDMX 280025 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CST SUN NOV 27 2005 IAC099-153-280100- /O.CON.KDMX.SV.W.0312.000000T0000Z-051128T0100Z/ JASPER IA-POLK IA- 625 PM CST SUN NOV 27 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN POLK AND WESTERN JASPER COUNTIES UNTIL 700 PM CST... AT 621 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR PRAIRIE CITY...OR 15 MILES EAST OF DES MOINES...AND MOVING NORTH AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR VALERIA BY 630 PM CST. NEAR MINGO BY 635 PM CST. THE LOCATION OF MITCHELLVILLE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING FOR SOUTHERN IOWA. LAT...LON 4152 9351 4152 9311 4185 9312 4185 9353 $$ KINNEY
000 WWUS53 KDMX 280032 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 632 PM CST SUN NOV 27 2005 IAC153-280042- /O.CAN.KDMX.SV.W.0312.000000T0000Z-051128T0100Z/ POLK IA- 632 PM CST SUN NOV 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR POLK COUNTY HAS BEEN CANCELLED... AT 630 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING FOR SOUTHERN IOWA. LAT...LON 4152 9332 4152 9311 4185 9312 4185 9334 $$ IAC099-280100- /O.CON.KDMX.SV.W.0312.000000T0000Z-051128T0100Z/ JASPER IA- 632 PM CST SUN NOV 27 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN JASPER COUNTY UNTIL 700 PM CST... AT 630 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR COLFAX...OR 19 MILES NORTHEAST OF DES MOINES...AND MOVING NORTH AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE... 5 MILES WEST OF BAXTER BY 640 PM CST. THE LOCATION OF MINGO IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING FOR SOUTHERN IOWA. LAT...LON 4152 9332 4152 9311 4185 9312 4185 9334 $$ KINNEY
000 WWUS53 KDMX 280103 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 657 PM CST SUN NOV 27 2005 IAC099-280107- /O.EXP.KDMX.SV.W.0312.000000T0000Z-051128T0100Z/ JASPER IA- 657 PM CST SUN NOV 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JASPER COUNTY HAS BEEN CANCELLED... AT 655 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING FOR SOUTHERN IOWA. LAT...LON 4152 9332 4152 9311 4185 9312 4185 9334 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 3:15 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Nov 27, 3:15 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CST SUN NOV 27 2005 .DISCUSSION... NUMEROUS ISSUES TO DEAL WITH THIS FORECAST PERIOD AS THE PLAINS STORM SYSTEM TAKES SHAPE. NEAR TERM...MODELS ARE CONSISTENT WITH THEIR SOLUTIONS. GFS WAS MAINLY FOLLOWED FOR ITS CONSISTENCY. WATER VAPOR SHOWS THE UPPER LEVEL SYSTEM DIGGING AND STILL DEEPENING. THIS SYSTEM IS EXTREMELY DYNAMIC BUT SEVERE POTENTIAL FOR OUR CWA IS QUESTIONABLE. CAPE VALUES ARE WEAK (ON THE ORDER OF 200-300) BUT SHEAR IS TREMENDOUS. THERE ARE CONCERNS THAT THE SHEAR IS TOO STRONG FOR THE CAPE AND STORMS MAY SHEAR APART OVER THE CWA. 850MB WIND FIELDS AROUND 50KTS AND IF THIS GETS MIXED DOWN IN CONVECTION THIS WOULD BE THE MAIN CONCERN. HWO WILL BE UPDATED TO ADDRESS THE MAIN THREAT BEING WIND. MAIN TIME FOR CONVECTION OVER THE CWA TONIGHT WILL BE FROM 00Z-06Z. THE NEXT CONCERN IS PRECIP TYPE AND TIMING OF CHANGEOVER. ALL MODELS ARE ONCE AGAIN IN GOOD AGREEMENT WITH THE LOW WRAPPING UP SO MUCH WARM AIR I HAVE A HARD TIME SWITCHING PRECIP OVER DURING THE DAY ON MONDAY. I HAVE ADJUSTED GRIDS TO KEEP PRECIP ALL RAIN THROUGH MID AFTERNOON. AS THE LOW PULLS OFF TO THE NORTHEAST COLDER AIR WILL EVENTUALLY GET PULLED DOWN ACROSS THE CWA FOR MONDAY EVENING BUT THE DRY SLOT QUICKLY WORKS IN AS WELL. THE RESULT WILL BE A CHANGE OVER TO SNOW VERY LATE MONDAY AFTERNOON/MONDAY EVENING THEN THE SNOW ENDING BY MIDNIGHT. WE MAY SEE SOME FLURRIES FOR THE REMAINDER OF THE NIGHT BUT NOTHING IN THE WAY OF ACCUMULATING SNOW. TEMPS IN THE GRIDS WERE PRETTY GOOD BUT I DID MAKE SOME TIMING ADJUSTMENTS. MONDAYS HIGH WILL LIKELY OCCUR IN THE MORNING BEFORE THE LOW MOVES NORTHEAST THEN STEADY OR FALLING TEMPS FOR THE REST OF THE DAY. THE NEXT FORECAST CHALLENGE IS WHAT TO DO WITH THE MID WEEK SYSTEM. UKMET/EMCF AND GFS ARE ALL KEEPING THIS SYSTEM A QUICK MOVING OPEN WAVE SO I HAD A HARD TIME WITH KEEPING PRECIP CHANCES FOR 36 HOURS. I TRIMMED POPS TO LATE WEDNESDAY AFTERNOON AND NIGHT INTO THURSDAY MORNING. TEMPS COLD ENOUGH FOR SNOW THIS TIME SO NO REAL ISSUE WITH PRECIP TYPE. && .DMX WATCHES/WARNINGS/ADVISORIES..NONE. && FAB
Hazardous weather outlook, Nov 27, 3:25 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CST SUN NOV 27 2005 IAZ004>007-015>017-023>025-033-034-282130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT. ALTHOUGH AN ISOLATED SEVERE STORM IS POSSIBLE...NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ026>028-035>039-044>049-057>060-070>072-081-282130- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE- DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS NEAR 60 MPH. IN ADDITION...AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. WHILE SCATTERED STORMS WILL OCCUR THROUGH THE ENTIRE EVENING...A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING AND THEN PUSH INTO CENTRAL IOWA BY 9 PM. THESE STORMS WILL QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY 3 AM IN MOST AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY MONDAY MORNING. IAZ050-061-062-073>075-082>086-092>097-282130- TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS NEAR 65 MPH. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. A LINE OF THUNDERSTORMS IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING. THESE STORMS WILL QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY MIDNIGHT IN MOST AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
In the hours before
Local storm report, Nov 27, 5:33 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 E GARDEN GROVE 40.83N 93.51W
11/27/2005 0.88 INCH WAYNE IA LAW ENFORCEMENT
&&
STEINBUGLLocal storm report, Nov 27, 5:40 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 1 W HUMESTON 40.86N 93.52W
11/27/2005 0.88 INCH WAYNE IA EMERGENCY MNGR
&&
STEINBUGLLocal storm report, Nov 27, 6:06 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 4 NNW LACONA 41.25N 93.41W
11/27/2005 0.88 INCH WARREN IA TRAINED SPOTTER
HAIL LASTED FIVE MINUTES
&&
JAWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 6:11 PM CST | Severe Thunderstorm Warning | DMX | Marion | 17 min |
| Nov 28, 3:59 PM CST | Winter Weather Advisory | DMX | Calhoun, Carroll, Crawford, Emmet, Hancock, Humboldt and 7 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.